CVD Risk Factors May Be Altered in Transgender Adults Receiving Hormone Therapy
CSHT is associated with thromboembolic risk for transgender women.
HealthDay News — Cardiovascular disease (CVD) risk factors may be altered among transgender adults receiving cross-sex hormone therapy (CSHT), according to a review published in the Annals of Internal Medicine.
Carl G. Streed Jr, MD, from Brigham and Women's Hospital in Boston, and colleagues discuss CVD and CVD risk factors in transgender populations receiving CSHT.
The researchers note that CVD risk factors are altered by CSHT, as with hormone therapy in cisgender persons. Due to concern regarding an increased risk for myocardial infarction and stroke, systemic hormone replacement for cisgender adults requires nuanced discussions based on baseline risk factors and age at administration of exogenous hormones.
CSHT has been linked to potential worsening of CVD risk factors (including blood pressure elevation, insulin resistance, and lipid derangements) for transgender adults; in transgender men receiving CSHT, these changes have not been associated with increases in morbidity or mortality. CSHT is associated with thromboembolic risk for transgender women, and lower-dose transdermal estrogen formulations are preferred over high-dose oral formulations. Many studies of transgender adults focus on younger people, limiting the generalizability to older transgender adults.
"The lack of randomized controlled trials comparing various routes and formulations of CSHT, as well as the paucity of prospective cohort studies, limits knowledge of any associations between CSHT and CVD," the authors write.
One author disclosed financial ties to the pharmaceutical and other industries, and is a co-inventor on a pending patient filed by Johns Hopkins University for a novel method of low-density lipoprotein cholesterol estimation.
Streed CG Jr, Harfouch O, Marvel F, Blumenthal RS, Martin SS, Mukherjee M. Cardiovascular disease among transgender adults receiving hormone therapy: a narrative review [published online July 25, 2017]. Ann Intern Med. doi: 10.7326/M17-0577.